How to Reduce Discomfort and Bruising from Filler Injections
While filler injection procedures are non-invasive and safe, patients may experience some discomfort during the session.
While filler injection procedures are non-invasive and safe, patients may experience some discomfort during the session. They may also see bruising in the days following the procedure. In order to minimize discomfort and treat bruising, there are several steps you can take.
How to Identify Bruising
Bruising presents itself as a slight discoloration of the skin and is a common side effect of filler injections. Studies show that bruising occurs in anywhere from 19 to 68 percent of patients and it should not be cause for concern. Certain areas, such as the upper lip and around the eyes, both of which display signs of aging more prominently, are more susceptible to bruising than others.
However, bruising is not the only discoloration that may occur as a result of filler injection treatments, and others are not as superficial. An adverse effect that can easily be mistaken for bruising at first is the Tyndall effect. Be sure to inform your patients of this effect and advise them to contact you if they suspect the discoloration they’re experiencing is caused by the Tyndall effect.
What is the Tyndall Effect?
The Tyndall effect occurs when hyaluronic acid injections are placed too superficially. As hyaluronic acid fillers are made of a clear gel, the light that reflects through the implant appears blue. When a patient experiences the Tyndall effect, their skin will have a bluish color where the filler sits.
Unlike bruising, the discoloration from the Tyndall effect won’t go away in a matter of days. The only way to get rid of this bluish tint to remove the filler. Patients can wait for the filler to break down without intervention, which will take months, or they visit a licensed injector. The injector can use hyaluronidase to dissolve the filler and remove the discoloration.
How to Reduce Bruising
There are several things that the injector can do during the procedure to prevent or reduce bruising. Additionally, patients can avoid certain medications before treatment to reduce discomfort and bruising following the procedure.
One precaution that can help reduce bruising is to ensure that the patient is properly positioned during the procedure. Recline your chair at a 30-degree angle and have the patient place their head securely against the headrest. Brace your hands against the patient to reduce hand movement and therefore trauma should the patient move unexpectedly. The room where you perform the procedure should be well-lit so you are better able to see blood vessels, which should be avoided. Another way to prep the patient prior to injection is to wipe their skin free of makeup or other material. Ensure you have a clear view of where you are injecting in order to avoid placing filler in areas where you shouldn’t (i.e. blood vessels).
While some injectable fillers require large caliber syringes, it is always best to use a small gauge when possible. Smaller needles are less likely to cause bruising because they do not transect blood vessels as easily as large needles. The ideal instrument is a 30-gauge needle. Studies have shown that there’s no need to go smaller, as it was demonstrated that there was no statistically significant difference between a 30- and 32-gauge needle when injecting botulinum toxin type A.
Blunt-tipped microcannulas are also recommended if you wish to reduce bruising. The reason is two-fold: a blunt tip is less likely to cut through a blood vessel, and a longer microcannula requires fewer entry points. Practitioners have observed less bruising with blunt-tipped microcannulas, particularly when employing a fanning injection technique.
Injection technique can also play a role in reducing bruising. If using a needle, a fanning technique can increase bruising compared to a multiple puncture technique or a single puncture threading technique. Bruising is also more likely when injecting larger volumes of filler, as well as when injections are administered in shorter periods of time.
Products Patients Should Avoid
Patients can play a role in reducing bruising with proper preparation. There are a number of medications that are known to increase bruising. If the medications are not medically necessary, patients should stop taking them five to seven days before the procedure. Patients should stop taking supplements two weeks before treatment. If the patient is unable to stop taking their medications, advise them of the increased risk of bruising. Medications and supplements that cause bruising include:
- vitamin E
- ginko biloba
- John’s wort
- flaxseed oils
- fish oils and omega 3
- aspirin and other salicylates
- ibuprofen and other NSAIDS
- dipyridamole ticlopidine
How to Treat Bruises
The body’s ability to heal bruising varies by person, so while some patients may only experience a few days of bruising, it may take up to two weeks for others. The most important part of bruise treatment is aftercare following injection. Following the procedure, hold a cold compress to the injection site using light pressure. Advise patients to avoid touching the injection area in the hours following treatment, other than to apply topical creams.
Topical solutions that can be applied to heal bruises include arnica, bromelain, and high-dose vitamin K. These can decrease the formation of ecchymosis and reduce bruising. Consuming Arnica Montana for two days prior to and in the days following the procedure can also help treat bruises.
Strenuous exercise should also be avoided in the days following the procedure. The increased heart rate, blood pressure, and blood flow caused by exercise makes it more difficult for damaged capillaries to heal. Light activities such as walking will not affect bruising and swelling. If patients are self-conscious of the bruising, they can apply makeup to the discoloration. However, advise them not to apply too much pressure on the skin.